MAUDE Adverse Event Report: KARL STORZ SE & CO. KG BIOPSY FORCEPS, 3 FR., 28CM; FLEXIBLE ENDOSCOPY BIOPSY FORCEPS, REUSABLE

KARL STORZ SE & CO. KG BIOPSY FORCEPS, 3 FR., 28CM; FLEXIBLE ENDOSCOPY BIOPSY FORCEPS, REUSABLE
Model Number 27071ZJ
Medical Device Problem Codes Break (1069); Material Fragmentation (1261); Material Twisted/Bent (2981)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/20/2022
Type of Reportable Event Malfunction
Event or Problem Description
As per a manufacturer incident report we received from the factory in (b)(4): user reported that the biopsy forceps broke during surgery.The case was a removal of dj stent.3fr grasper was requested but 3fr biopsy was opened.Functional check was done before using.It broke after insertion when it did not hold onto anything yet.Flushed and x-ray done, however, no broken parts were detected.There could be a potential risk of a foreign body left in the patient, but at this point there is no information that there has been an impact to the patient.So, there is not yet enough information available to classify the health impact or if any occurred.(mfr's.Internal complaint # (b)(4)).
 
Additional Manufacturer Narrative
The affected medical device was returned to the manufacturer and the investigation has started.
 
Additional Manufacturer Narrative
The affected 27071zj biopsy forceps was investigated by the manufacturer.The examination of the product showed that the shaft of the biopsy forceps was bent.Furthermore, it could be confirmed that the rivets in the joint on the distal end are both sheared off and no longer present.Based on the damage found during the investigation, the received incident information and the high age of the product, it is concluded that the root cause for the damage has most likely been a mechanical overload in combination with a wrong application and material fatigue.The damage pattern found on the product indicates a mechanical overload and according to the incident description, it could be possible that this biopsy forceps was used for the removal of a dj stent.However, the intended use of the biopsy forceps is to take tissue biopsies from the uretha, bladder and prostate, or from the ureter and renal collecting system.The forceps is not intended for such forces that are required for gripping/holding stents.So, this could potentially have contributed to the overload.In addition, the affected forceps has been manufactured in 2004, so it can be assumed that it has been in use and reprocessed many times, which results in wear and tear.The applicable instruction manual includes the following information: "2.Intended use: [.] the biopsy forceps are used to take tissue biopsies from the uretha, bladder and prostate or from the ureter and renal collecting system.[.] it is recommended that the suitability of the products for the intended procedure be checked prior to use." "3 safety instructions: warning: risk of injury: overloading the instrument by exerting too much force may cause the medical device to break, bend, and malfunction, and consequently injure the patient or user.Do not overload the instruments.Do not bend bent instruments back to their original position." "warning: risk of injury: incorrectly assembled and damaged instruments can lead to injuries to the patient.Instruments and all of the accessories used in combination with them must be checked immediately before and after every use to ensure that they are complete, free from damage, and in full working order and have no unintentional rough surfaces, sharp corners, burred edges or projecting parts.Care must be taken not to leave missing or broken-off components inside the patient." "5.11 limits of reprocessing: the end of the product's service life is largely determined by wear, reprocessing methods, the chemicals used and any damage resulting from use.".

Brand Name
BIOPSY FORCEPS, 3 FR., 28CM
Common Device Name
FLEXIBLE ENDOSCOPY BIOPSY FORCEPS, REUSABLE
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen,
GM 
Manufacturer (Section G)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen,
GM  
Manufacturer Contact
anja fair
13803 n. promenade blvd.
stafford, TX 77477
MDR Report Key13497820
Report Number9610617-2022-00018
Device Sequence Number4113394
Product Code OCZ
UDI-Device Identifier04048551079133
UDI-Public4048551079133
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K950434
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number27071ZJ
Device Catalogue Number27071ZJ
Device Lot NumberCF01
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2022
Supplement Date Received by Manufacturer02/23/2022
Initial Report FDA Received Date02/09/2022
Supplement Report FDA Received Date03/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/15/2004
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown